Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 68, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Sep 6, 2025, 1:14 PM EDT for Columbia County, Dutchess County, Ulster County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2025, 1:14 PM EDT (17:14 UTC)
- Expired
- Sep 6, 2025, 2:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, NY, Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 70 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 1:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:53 PM EDT, 21 minutes earlier.
Area forecast discussion, Sep 6, 12:53 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1253 PM EDT Sat Sep 6 2025 .SYNOPSIS... A line of showers and thunderstorms will continuing moving across the region this afternoon and tonight in advance of a cold front that is slowly moving through the area. Some of the storms will be strong to severe and will be capable of producing strong wind gusts and heavy downpours. Behind this storm system, a prolonged stretch of dry weather, along with cooler and less humid conditions, is expected for Sunday through much of next week. && .DISCUSSION... Key Message: - Strong to severe storms expected across the lower Hudson Valley, Berkshires and northwest Connecticut this afternoon and early evening. Damaging winds, large hail and an isolated tornado are all possible with the strongest activity. Early afternoon water vapor imagery showing a well-defined upper shortwave approaching the eastern Great Lakes, with sfc observations showing main cold front now stretched along a line from Springfield, VT (VSF) southwest to Monticello, NY (MSV). Ahead of this boundary, temperatures have warmed into the upper 70s to low 80s, with dewpoints residing in the upper 60s to low 70s. Meanwhile, areas west and northwest of the front show temps in the lower to middle 60s. Main concerns heading into the mid afternoon/early evening hours will be focused across the lower Hudson Valley, Berkshires and Litchfield County areas, as ingredients remain in place for developing severe thunderstorm activity later today. Very interesting depiction of the contrasting airmasses can be seen on the ALB and OKX observed soundings from this morning's 1200 UTC launch. While ALB largely resided in a mostly stable airmass immediately along the front this morning, the sounding from OKX paints an entirely different picture, with large amounts of elevated buoyancy seen with MUCAPE values of nearly 2500 J/kg. In addition, both soundings indicating strengthening wind fields aloft as mid- level jet along the east side of approaching trough axis continues to track east with time. All this to say, things may become fairly interesting in the next few hours as strong buoyancy combined with stregthening shear fields will set the stage for severe storms across the aforementioned locations later today. In terms of severe weather expectations, large buoyancy across the lower Hudson Vly and points northeast through the Berkshires could support large hail growth, especially considering the large elevated instability as seen on OKX's sounding this morning. This is further verified on latest SPC Mesoanalysis which shows a sharping MLCAPE axis of nearly 1500 J/kg extending from Dutchess and Orange Counties, northeast into central Massachusetts. In terms of strong wind gust potential, SPC Mesoanalysis values are already above 700 J/kg extending from the lower Hudson Vly northeast through western Connecticut. Expect these magnitudes to only increase through the afternoon as surface instability increases with peak daytime heating ahead of the front. Finally, with respect to tornado potential, quick look at RAP plan view 0-1, 0-3 and 0-6 km bulk shear vectors on AWIPS does show some modest veering with height over these layers, however fcst soundings from BUFKIT really do show uni- directional wind profiles later today across our fcst zones. Right now, SPC Mesoanalysis 0-1km SRH highlights the I-91 corridor and points east later today, with NAM BUFKIT fcst soundings for HFD showing more low-level veering this afternoon than areas further west. Regardless, the risk for a tornado or two is certainly non-zero the further east towards the I-91 corridor you go given the strong wind fields aloft and better low-level veering. All told, active radar monitoring expected later this afternoon. Severe convective activity should rapidly come to an end by 00z this evening with loss of daytime heating, and weaker forcing overall as initial shortwave energy translates northeast away from our area. Another round of shwrs can be expected overnight as sfc low now located across the southwest Pennsylvania lifts north along the nearly stalled front. Another round of shwrs will be possible early Sunday as next piece of shortwave energy rotates through the area, however drier conditions should return by afternoon. High temps across the entire fcst area on Sunday will struggle to reach the 70 degree mark across higher terrain locations, while low 70s dominate through the Hudson Vly. Beyond this, high pressure looks to be in firm control as we start the work week with below normal temps and low humidity prevailing on Monday. Temps will begin to moderate back closer to seasonable levels Tuesday and Wednesday with temps reaching the lower to mid 70s both days. Next weather feature of interest will arrive Thursday as another cold front sags south across the Northeast. Right now, models largely show this feature passing as a dry front, however cooler than normal temps look to make a return by late week and next weekend as we reside in a post frontal airmass. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Through 12z Sunday...VFR conditions prevail across all terminals this morning, with the exception of KPSF where an MVFR ceiling is currently in place, as clouds increase from northwest to southeast in response to an incoming cold front and upper- level disturbance. According to infrared satellite, KPSF should be returning to VFR shortly. VFR conditions will then be in place throughout the morning before showers and thunderstorms develop to force MVFR to IFR conditions. Thunderstorms are more probable at KPOU and KPSF this afternoon and evening, though cannot be ruled out at KALB so kept a PROB30 group in to convey remaining uncertainty. Timing remains a bit uncertain for convection this afternoon but the main window now looks to fall between 17 to 21z. Gradual improvements throughout the evening will eventually see the return of VFR conditions tonight. Additional showers could impact KPOU and KPSF within the last 6 hours of the period as a wave of low pressure nears the region. Therefore, PROB30 groups were included to account for this but VFR conditions were maintained as precipitation should be light. Winds throughout the period will primarily prevail out of the northwest at sustained speeds under 10 kt. Stronger thunderstorms at KALB/KPOU/KPSF will be capable of producing gusts of at least 40 kt. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...32/Frugis DISCUSSION...32/Frugis AVIATION...Gant
In the hours before
Special weather statement, Sep 6, 1:00 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
100 PM EDT Sat Sep 6 2025
NYZ053-054-058>061-061745-
Eastern Columbia NY-Western Rensselaer NY-Eastern Greene NY-
Western Columbia NY-Western Greene NY-Eastern Rensselaer NY-
100 PM EDT Sat Sep 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COLUMBIA...EASTERN
GREENE AND SOUTHWESTERN RENSSELAER COUNTIES THROUGH 145 PM EDT...
At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
North-South Lake Campground, or 7 miles northwest of Catskill, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hudson, Catskill, Chatham, Nassau, New Baltimore, Stephentown,
Coxsackie, New Lebanon, Valatie, Athens, Kinderhook, Lorenz Park,
North-South Lake Campground, Coeymans, Cairo, Ghent, Stockport,
Stuyvesant, Canaan, and East Nassau.
This includes Interstate 87 between exits 21 and 21B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4236 7341 4216 7397 4218 7400 4216 7401
4217 7404 4229 7414 4247 7380 4246 7378
4247 7378 4262 7349 4246 7337
TIME...MOT...LOC 1700Z 241DEG 37KT 4227 7400
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WASULASpecial weather statement, Sep 6, 1:06 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
106 PM EDT Sat Sep 6 2025
NYZ060-061-064>066-061745-
Eastern Dutchess NY-Eastern Columbia NY-Western Columbia NY-
Western Dutchess NY-Eastern Ulster NY-
106 PM EDT Sat Sep 6 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ULSTER...NORTHERN
DUTCHESS AND SOUTHERN COLUMBIA COUNTIES THROUGH 145 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Ewen, or over Kingston, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kingston, Rhinebeck, Hurley, Copake, Pine Plains, Red Hook, Ancram,
Millerton, Tillson, Port Ewen, Lake Katrine, Staatsburg, High Falls,
Esopus, Rosendale, Marbletown, Bethel, Milan, Hillsdale, and
Taghkanic.
This includes Interstate 87 near exit 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4190 7416 4194 7414 4224 7350 4219 7347
4209 7351 4205 7350 4205 7349 4195 7350
4179 7408
TIME...MOT...LOC 1706Z 241DEG 37KT 4189 7400
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WasulaThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:00 PM EDT | Special Weather Statement | ALY | Columbia | 45 min |
| Sep 6, 1:06 PM EDT | Special Weather Statement | ALY | Dutchess | 39 min |
| Sep 6, 1:23 PM EDT | Tornado Warning | ALY | Columbia, Dutchess | 37 min |
| Sep 6, 1:46 PM EDT | Tornado Warning | ALY | Columbia, Dutchess | 44 min |
| Sep 6, 2:19 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 56 min |
| Sep 6, 2:21 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 54 min |
| Sep 6, 2:15 PM EDT | Tornado Warning | ALY | Berkshire | 20 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.